Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Kansas City, MO

April 5, 2001Nodaway County, Worth County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 5, 2001, 3:07 PM CDT for Nodaway County, Worth County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 5, 2001, 3:07 PM CDT (20:07 UTC)
Expired
Apr 5, 2001, 3:45 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Nodaway County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 3:15 PM CDTHail 0.75Sheridan, MO
Apr 5, 3:34 PM CDTHail 0.75Grant City, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 12:00 PM CDTSevere Thunderstorm WatchSPC5 hr
Apr 5, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 052007
SVRMCI
MOC147-227-052045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NODAWAY COUNTY IN NORTHWEST MISSOURI
  WORTH COUNTY IN NORTHWEST MISSOURI

* UNTIL 345 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHERIDAN...OR ABOUT 13 MILES SOUTH OF
  BEDFORD IA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WORTH AT 325 PM CDT
  GRANT CITY AT 330 PM CDT
  ALLENDALE AT 340 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODqING OF LOW LYING
AREAS.

LAT...LON 4057 9481 4039 9478 4041 9423 4058 9424

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 5:18 AM CDT, 9 hours 49 minutes earlier.

Area forecast discussion, Apr 5, 5:18 AM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
518 AM CDT THU APR 5 2001

DUE TO TECHNICAL DIFFICULTIES DURING ZFP PROCESS...WILL ONLY GIVE
THE HIGHLIGHTS AT THIS LATE TIME. TSRA JUST STARTED TO FIRE NORTH OF
IA/MO BORDER AROUND 09Z AND BECAUSE OF THE DELAYED TIMING ON
THIS...HAVE CANCELLED THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR
ENTIRE CWA THRU THIS MORNING.

DECIDED TO BUY THE IDEA THAT THE WARM FRONT TO THE SOUTH OF THE CWA
WOULD SLOWLY MOVE NORTH TODAY AND BRING MAIN TSRA CHCS TO NRN CWA.
MESOETA AND AVN BOTH LEANED TWDS THIS SOLUTION ALSO. HAVE THEREFORE
PLACED THE HIGHEST POPS IN NRN CWA. THERE WAS A SUGGESTION THAT THE
WARM SECTOR WOULD BE CAPPED THIS AFTN. HOWEVER...AS WARM FRONT MOVES
NORTH IT MAY SET OFF A STRAY STORM OR TWO AND DUE TO GREAT
INSTABILITY HAVE DECIDED TO KEEP A LOW POP IN SOUTH OF I70. WARM
FRNT STAYS NEARLY STATIONARY OVERNITE AND HAVE KEPT HIGHER POPS IN
NORTHERN CWA VS SRN.

MADE FEW OTHER CHANGES TO GOING FCST...AS TSRA CHCS CONTINUE INTO
FRIDAY. SVR POSSIBILITY CONTINUES FOR FRIDAY. DID PULL CHCS ON
SATURDAY AS IT LOOKS LIKE CONVECTION WILL BE EAST OF HERE BY
MORNING.

.EAX...NONE.

LVQ

In the hours before

Special weather statement, Apr 5, 12:41 PM CDT, 2 hours 26 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT THU APR 5 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...

FORECAST: THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST KANSAS AND
NORTHWEST AND NORTH CENTRAL MISSOURI THIS AFTERNOON. SOME OF THESE
STORMS COULD BECOME SEVERE POSSIBLY PRODUCING LARGE HAIL AND
DAMAGING WINDS.

DISCUSSION: A WARM FRONT ACROSS NORTHERN KANSAS AND NORTHERN
MISSOURI WILL SERVE AS A FOCAL POINT FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING. VERY WARM...HUMID AIR WILL COUPLE WITH
AN UPPER LEVEL STORM SYSTEM TO HELP PRODUCE AN UNSTABLE ATMOSPHERE.
THE CURRENT WIND FIELD AT THE SURFACE AND ALOFT SUPPORT THE
POSSIBILITY THAT SOME STORMS COULD ROTATE. THE MAIN THREATS FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

OUTLOOK:  AN OUTBREAK OF SEVERE WEATHER IS LIKELY LATE FRIDAY
AFTERNOON AND FRIDAY EVENING AS AN UPPER LEVEL STORM SYSTEM CROSSES
THE PLAINS.  THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AND THE
BEGINNING OF THE WORK WEEK.

18
2
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
Local storm report, Apr 5, 1:22 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    ROCKPORT                  MO   .75 INCH HAIL
04/05/01   ATCHISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 5, 2:02 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
202 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    WESTBORO                  MO   .88 INCH HAIL
04/05/01   ATCHISON                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:14 PM CDTSevere Thunderstorm WarningEAXAtchison46 min
Apr 5, 3:41 PM CDTSevere Thunderstorm WarningEAXHarrison49 min
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningEAXMercer65 min
Apr 5, 4:52 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan38 min
Apr 5, 5:30 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan45 min
Apr 5, 6:14 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan46 min
Apr 5, 6:33 PM CDTFlash Flood WarningEAXAdair, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.